Evidence-Based Reviews

Abuse of psychiatric medications: Not just stimulants and benzodiazepines

Joseph M. Pierre, MD
Health Sciences Clinical Professor
Department of Psychiatry and Biobehavioral Sciences
David Geffen School of Medicine
University of California, Los Angeles
Los Angeles, California

Disclosure
The author reports no financial relationships with any company whose products are mentioned in this article, or with manufacturers of competing products.

Anticholinergics, antidepressants, antipsychotics, and gabapentinoids may also be subject to misuse or abuse.


 

References

While some classes of medications used to treat psychi­atric disorders, such as stimulants and benzodiazepines, are well-recognized as controlled substances and drugs of abuse, clinicians may be less familiar with the potential misuse/abuse of other psychiatric medications. This article reviews the evidence related to the misuse/abuse of anticholinergics, antidepressants, antipsychotics, and gabapentinoids.

The terms “misuse,” “abuse,” and “addiction” are used variably in the literature without standardized definitions. For this review, “misuse/abuse (M/A)” will be used to collectively describe self-administration that is recreational or otherwise inconsistent with legal or medical guidelines, unless a specific distinction is made. Whether or not the medications reviewed are truly “addictive” will be briefly discussed for each drug class, but the focus will be on clinically relevant aspects of M/A, including:

  • excessive self-administration
  • self-administration by non-oral routes
  • co-administration with other drugs of abuse
  • malingering of psychiatric symptoms to obtain prescriptions
  • diversion for sale to third parties
  • toxicity from overdose.

Anticholinergic medications

The first case describing the deliberate M/A of an anticholinergic medication for its euphoric effects was published in 1960.Further reportsfollowed in Europe before the M/A potential of prescription anticholinergic medications among psychiatric patients with an overdose syndrome characterized by atropinism and toxic psychosis was more widely recognized in the United States in the 1970s. Most reported cases of M/A to date have occurred among patients with psychiatric illness because anticholinergic medications, including trihexyphenidyl, benztropine, biperiden, procyclidine, and orphenadrine, were commonly prescribed for the management of first-generation and high dopamine D2-affinity antipsychotic-induced extrapyramidal symptoms (EPS). For example, one study of 234 consecutively hospitalized patients with schizophrenia noted an anticholinergic M/A incidence of 6.5%.1

However, anticholinergic M/A is not limited to individuals with psychotic disorders. A UK study of 154 admissions to an inpatient unit specializing in behavioral disturbances found a 12-month trihexyphenidyl M/A incidence of 17%; the most common diagnosis among abusers was antisocial personality disorder.2 Anticholinergic M/A has also been reported among patients with a primary diagnosis of substance use disorders (SUDs)3 as well as more indiscriminately in prison settings,4 with some inmates exchanging trihexyphenidyl as currency and using it recreationally by crushing it into powder and smoking it with tobacco.5 Others have noted that abusers sometimes take anticholinergics with alcohol in order to “potentiate” the effects of each substance.6,7 Pullen et al8 described individuals with and without psychiatric illness who stole anticholinergic medications, purchased them from other patients, or bought them “on the street.” Malingering EPS in order to obtain anticholinergic medications has also been well documented.9 Clearly, anticholinergic M/A can occur in psychiatric and non-psychiatric populations, both within and outside of clinical settings. Although anticholinergic M/A appears to be less frequent in the United States now that second-generation antipsychotics (SGAs) are more frequently prescribed, M/A remains common in some settings outside of the United States.7

Among the various anticholinergic medications prescribed for EPS, trihexyphenidyl has been reported to have the greatest M/A potential, which has been attributed to its potency,10 its stimulating effects (whereas benztropine is more sedating),11 and its former popularity among prescribers.8 Marken et al11 published a review of 110 reports of M/A occurring in patients receiving anticholinergic medications as part of psychiatric treatment in which 69% of cases involved taking trihexyphenidyl 15 to 60 mg at a time (recommended dosing is 6 to 10 mg/d in divided doses).Most of these patients were prescribed anticholinergic medications for diagnostically appropriate reasons—only 7% were described as “true abusers” with no medical indication. Anticholinergic M/A was typically driven by a desire for euphoric and psychedelic/hallucinogenic effects, although in some cases, anticholinergic M/A was attributed to self-medication of EPS and depressive symptoms. These findings illustrate the blurred distinction between recreational use and perceived subjective benefit, and match those of a subsequent study of 50 psychiatric patients who reported anticholinergic M/A not only to “get high,” but to “decrease depression,” “increase energy,” and decrease antipsychotic adverse effects.12 Once again, trihexyphenidyl was the most frequently misused anticholinergic in this sample.

Table 12,3,7,8,10-15 outlines the subjective effects sought and experienced by anticholinergic abusers as well as potential toxic effects; there is the potential for overlap. Several authors have also described physiologic dependence with long-term trihexyphenidyl use, including tolerance and a withdrawal/abstinence syndrome.7,16 In addition, there have been several reports of coma13 and death in the setting of intended suicide by overdose of anticholinergic medications.14,15

Desired and toxic effects of anticholinergic misuse/abuse

Although anticholinergic M/A in the United States now appears to be less common, clinicians should remain aware of the M/A potential of anticholinergic medications prescribed for EPS. Management of M/A involves:

  • detection
  • reducing anticholinergic exposure by managing EPS with alternative strategies, such as switching or reducing the dose of the antipsychotic medication
  • gradual tapering of anticholinergic medications to minimize withdrawal.11

Continue to: Antidepressants

Pages

Next Article: